Medical Questions > Cancer > Leukemia Forum

Illness after Leukemia

Must Read
Click here for basic info on leukemia, including diagnostic types and how doctors classify this disease of blood forming tissues....
Is leukemia inherited? Read here for more info on what causes leukemia and what environment risk factors or triggers you might avoid....
Leukemia can affect many parts of the body, including the organs of the cardiovascular and digestive systems. But what are the major symptoms of leukemia?...
It has been three years since I was treated for leukemia (don't remember what type). I stay active playing sports and running on a daily basis and feel very few after effects. There are, however, a few. Ever since treatment I have been suffering from chronic diarrhea, which I deal with by taking 4 to 8 mg of loperamide a day. Also, I seem to get ill a lot easier than I did before the disease. I catch a cold about once every two months. As I said above, I try to live a healthy lifestyle by exercising and eating well, and I am wondering if it is common for leukemia survivors to get ill more easily after treatment, and if there is anything that can be done to alleviate it. I would ask my doctor, but I live overseas and don’t have access to an oncologist.
Did you find this post helpful?
|

User Profile
replied October 4th, 2009
While your diarrhea and increased susceptibility to viral illnesses may have nothing to do with your past history of leukemia, unfortunately, these symptoms can, themselves, be a sign of active leukemia.

I would suggest that you find a way to be evaluated by a medical oncologist, to be certain that your leukemia has not relapsed.

Sincerely/ Robert A. Wascher, MD, FACS

http://doctorwascher.com



A landmark, evidence-based guide to a healthy cancer-prevention lifestyle, based on cutting-edge cancer research.
|
Did you find this post helpful?

replied October 29th, 2009
i feel for your situation. i hope you are able to get back to your regular healthy lifestyle. to get helped today go to DKMSamericas.org and achieve the Leukemia free life you wish to live.
|
Did you find this post helpful?

replied March 21st, 2010
Sometime after my post I did visit with my local doctor. Though he was not an oncologist, after running some blood tests and stool exams I was told I showed no signs of leukemia, and in fact I was in great health.

He was not sure why I was catching a cold so often (probably from running in the cold or going into a cold room after running in the heat, he said), he attributed my constant diarrhea to the loss of the lining in my intestine due to the chemo-therapy. I was told that if it hasn’t returned by now, it probably won’t, and that continuing my daily regimen of loperamide was the best thing I could do, though I should also start taking a multi-vitamin as well.

I don’t look forward to the rest of my life with this problem, but at least I have the rest of my life to look forward to.
|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Leukemia , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.